Increasing homeless deaths linked to street tranquilisers

Published

Credit: Flickr / Dean812

Tara Gandhi
Investigations Editor

Data from addiction services has shown a 43% rise in the number of people who died of drugs overdoses in Glasgow from January to October in 2018, compared with the same period in 2017. These deaths have been linked to the flood of illegal versions of prescription tranquilisers that have been found in the city.

A joint warning has been issued from police, health services and the council about so-called street Valium, also known as “street blues”, which is sold cheaply and in dangerously unpredictable concentrations.

Last month, a gang was sentenced for producing up to £1.6m of street Valium, from a garage in Paisley. However, local workers say that despite police effort, there seems to have been little effect on the availability or price of the pills.

Susanne Millar, the chair of Glasgow’s Alcohol and Drug Partnership, described the number of overdose deaths among people in settled homeless accommodation as “tragic” and unusual.

“Glasgow is currently experiencing an unprecedented number of fatal and non-fatal overdoses believed to be linked to the use of street Valium, although we won’t know conclusively until we have all the toxicology,” she said.

“People are dicing with death by taking this drug, particularly if it is mixed with alcohol and other drugs. Warnings have been issued to people by homelessness and addictions services, but sadly dealers are targeting the most vulnerable.”

Saket Priyadarshi, an associate medical director of NHS Greater Glasgow and Clyde addiction services, said: “I don’t think anywhere in England is experiencing the same level of harm with these new benzodiazepines as we are in the west of Scotland.

“I have been very concerned about the use of street blues for some time now. When people buy street blues, they do not know what is in the pills. The quality and dosage can be very variable. People might think they are taking diazepam, but it may be other much more potent benzodiazepines such as etizolam.

“The use of this drug in particular is associated with severe harm, from non-fatal overdoses and presentations to emergency departments, to fatalities. It is particularly dangerous when used in combination with other drugs like heroin and even prescribed methadone.”